Eczema is an allergic skin condition that produces itchy, thickened, red areas on various parts of the body. It tends to come and go and often occurs in conjunction with other allergic conditions such as asthma. Conventional medicine sometimes treats eczema flare-ups with topical steroids, but the strongest of these are contraindicated for use on thin-skinned areas of the body including the groin because they can lead to precisely the problem you describe: skin thinning (atrophy) as well as a change in color (depigmentation), and acne-like eruptions. Often, affected skin returns to its normal thickness naturally over time, but in your case, after so many years, thats less likely. Newer, topical drugs called 'topical immunomodulators' or TIMs are now available to treat eczema and do not cause skin-thinning with long-term use.
Approaches to the problem you describe are often quite individualized, and I suggest that you consult a dermatologist who is familiar with this type of concern (check with your local medical society or hospital or find a doctor through the American Academy of Dermatology, www.aad.org). Such a specialist should know about new therapies used to treat skin atrophy due to steroid use.
In the meantime, you might try one of the Plantidote formulations I've developed for Origins. These contain Hypsizygus ulmarius, cordyceps and lion's mane - mushrooms with powerful anti-inflammatory effects - as well ginger, turmeric, holy basil and flaxseed oil, all of which benefit the skin and improve its texture.
For general skin problems, I also recommend gamma linolenic acid (GLA), an unusual fatty acid found in evening primrose oil, black currant oil and borage oil that is very hard to come by in the diet. It has specific nourishing effects on skin, hair, and nails. Don't expect to see immediate effects. Results usually take six to eight weeks. The dose is 500 milligrams twice a day.
Andrew Weil, M.D.